Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS El Paso, TX

July 27, 2006El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 27, 2006, 9:13 PM MDT for El Paso County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 9:13 PM MDT (03:13 UTC)
Expired
Jul 27, 2006, 11:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 280320
FFWEPZ
TXC141-280515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
913 PM MDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...SOCORRO...MONTANA 
VISTA...FABENS...CLINT...EASTERN EL PASO...HORIZON CITY...TORNILLO.

* UNTIL 1115 PM MDT

* AT 900 PM MDT...DOPPLER WEATHER RADAR INDICATED HEAVY RAIN FROM A 
CLUSTER OF SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA. EL PASO 
COUNTY SHERIFF DEPARTMENT HAD RECEIVED NUMEROUS REPORTS OF MINOR 
FLOODING IN MONTANA VISTA...HORIZON CITY...AND CLINT.  HOWEVER 
ADDITIONAL RAINFALL IS LIKELY TO WORSEN FLOODING. 

RAINFALL AMOUNTS UP TO 2 INCHES HAVE ALREADY FALLEN OVER ISOLATED 
AREAS. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3192 10601 3193 10636 3174 10638 3147 10617
      3140 10600

$$

BIRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:32 PM MDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 1:32 PM MDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
132 PM MDT THU JUL 27 2006

.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH SATURDAY WHILE WEAK UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION. THIS WEATHER PATTERN WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY
RAINS AND FLASH FLOODING.

&&

.DISCUSSION...
AIR MASS VERY MOIST AND MODERATELY UNSTABLE TODAY WITH SOUNDINGS
SHOWING MOST UNSTABLE CAPES ABOVE 1500 J/KG AND PRECIPITABLE WATER
AMOUNTS ABOVE 1.4 INCHES. UPPER HIGH IS CENTERED OVER SOUTHERN
UTAH VICINITY AND LATEST SATELLITE AND SHORT TERM MODEL DATA
SHOWING A VORTICITY CENTER ALOFT SINKING SOUTHWARD INTO SOUTHERN
NEW MEXICO THIS AFTERNOON WITH A SECOND MESOSCALE CONVECTIVE
VORTEX ALSO DROPPING SOUTHWARD INTO NORTHERN NEW MEXICO AT THIS
TIME. MODELS DIFFER ON THE FINER MESOSCALE DETAILS BUT BOTH GFS
AND WRF AGREE THEY WILL COMBINE TO LIFT AIR MASS OVER THE CWA
THROUGH TONIGHT. WIND PROFILES SHOW LITTLE SPEED SHEAR AND WEAK
FLOW THROUGH UPPER LEVELS SUGGESTING SLOW MOVING AND POSSIBLY BACK
BUILDING STORMS WHILE MOISTURE PROFILE SHOWS DEEP LAYER MOISTURE
THROUGH UPPER TROPOSPHERE. THESE FACTORS ALL INDICATE HEAVY RAIN
POTENTIAL AT LEAST THROUGH TONIGHT. AS ALWAYS IT IS DIFFICULT TO
DETERMINE WHAT FEW AREAS WILL EXPERIENCE THE DELUGES SO HAVE
INCLUDED ALL PORTIONS OF THE FORECAST AREA IN A FLASH FLOOD WATCH
THROUGH TONIGHT. LOCAL STUDIES INDICATE A CHANCE FOR OVER 2 INCH
RAINFALLS WITHIN 3 HOURS UPON ISOLATED LOCATIONS.

MODELS AGREE ON LARGE SCALE CHANGES BY FRIDAY AFTERNOON WITH UPPER
HIGH AND ASSOCIATED RIDGE REFORMING ACROSS CENTRAL ROCKIES WHILE
WEAK WAVES OR VORTICITY CENTERS APPROACH THE CWA FROM THE EAST OR
SOUTH. AGAIN FORECASTED SOUNDINGS INDICATE POTENTIAL FOR HEAVY
RAINS FRIDAY WITH MOST UNSTABLE CAPES AROUND 1000 J/KG, HIGH
PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES AND A WIND PROFILE
EXHIBITING LITTLE VERTICLE WIND SHEAR AND SPEEDS AT OR BELOW 10
KT. SO AGAIN THIS SUGGESTS ISOLATED SLOW MOVING BACK BUILDING
STORMS WHICH COULD DROP OVER 2 INCHES OF RAIN THROUGH FRIDAY NIGHT.
AND WRF ESPECIALLY SHOWING YET ANOTHER WAVE MOVING INTO THE CWA
FROM THE EAST ON SATURDAY WHICH COULD VERY WELL CONTINUE HEAVY
RAIN THREAT.

LONGER RANGE GFS REMAINING CONSISTENT IN GRADUALLY BUILDING UPPER
RIDGE ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS LATE SUNDAY AND
INTO MONDAY. ASSOCIATED WARMING AND DRYING AIR MASS ALOFT SUGGESTS
DECREASED CONVECTION LATER NEXT WEEK.

&&

.AVIATION...
SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES...WITH ISOLATED
IFR CONDITIONS...IN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY
AFTERNOON. WIDESPREAD CEILINGS ABOVE 10,000 FEET AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  92  72  91  71 /  50  40  50  30  30
SIERRA BLANCA TX        63  88  66  88  63 /  50  40  50  30  30
LAS CRUCES              70  92  71  91  70 /  50  40  50  30  30
ALAMOGORDO              71  94  70  92  69 /  50  40  50  40  30
CLOUDCROFT              51  68  47  68  50 /  60  40  50  40  40
TRUTH OR CONSEQUENCES   66  91  67  88  68 /  50  50  50  40  30
SILVER CITY             63  81  61  80  60 /  60  50  60  40  30
DEMING                  67  91  67  91  67 /  50  50  50  40  30
LORDSBURG               67  92  66  89  64 /  60  50  60  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TX ZONES 55 56 AND NM ZONES
22 23 24 25 30 31 32

05 ROGASH
Hazardous weather outlook, Jul 27, 10:15 AM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1015 AM MDT THU JUL 27 2006

NMZ022>025-030>032-TXZ055-056-280000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1015 AM MDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH FLASH
FLOODING ALONG WITH HAIL AND WIND GUSTS TO 50 MPH. RAIN AMOUNTS MAY
EXCEED 2 INCHES WITHIN 3 HOURS OVER ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY
NIGHT. PRIMARY WEATHER THREAT WILL BE LOCALLY HEAVY RAINS WITH FLASH
FLOODING POSSIBLE OVER ISOLATED AREAS. A FEW STORMS MAY ALSO PRODUCE
HAIL AND WIND GUSTS TO 50 MPH.

MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY TO REPORT HEAVY
RAINFALLS AND FLOODING.

ROGASH

In the hours before

Special weather statement, Jul 27, 6:29 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
629 PM MDT THU JUL 27 2006

NMZ024-TXZ055-056-280130-
TULAROSA BASIN/SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...EL PASO...SIERRA BLANCA...
DELL CITY
629 PM MDT THU JUL 27 2006

...CLUSTER OF THUNDERSTORMS DEVELOPING OVER EL PASO...HUDSPETH...
AND OTERO COUNTIES...

A CONVERGENCE BOUNDARY OVER EASTERN EL PASO COUNTY AND WESTERN
HUDSPETH COUNTY IN FAR WEST TEXAS IS INITIATING A CLUSTER OF
THUNDERSTORMS OVER THESE AREAS. THIS INCLUDES THE COMMUNITY OF
MONTANA VISTA AND MUCH OF HIGHWAY 62/180 EAST TO CORNUDAS.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS FAR WEST TEXAS
AND SOUTHERN NEW MEXICO THIS EVENING AND TONIGHT AS UPPER LEVEL
DISTURBANCES MOVE OVER THE AREA.

ABUNDANT MOISTURE AND SLOW MOVING STORMS CREATE A POTENTIAL FOR
HEAVY RAIN AND LOCALLIZED FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT. IN ADDITION THESE STORMS MAY PRODUCE SMALL HAIL
AND STRONG WINDS.

IF THUNDERSTORMS DEVELOP IN YOUR AREA...SEEK COVER. IF YOU ARE IN
A FLOOD PRONE AREA MOVE TO HIGHER GROUND. NEVER DRIVE ACROSS AREAS
WHERE WATER COVERS THE ROAD. PERSONS ARE ENCOURAGED TO MONITOR
LOCAL MEDIA OUTLETS FOR UPDATES ON WEATHER CONDITIONS THROUGH THE EVENING.
Special weather statement, Jul 27, 8:55 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
855 PM MDT THU JUL 27 2006

NMZ024-032-TXZ055-056-280600-
TULAROSA BASIN/SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...EL PASO...LAS CRUCES...ALAMOGORDO...SIERRA
BLANCA...DELL CITY...
629 PM MDT THU JUL 27 2006

...SCATTERED THUNDERSTORMS INCREASING IN COVERAGE ACROSS FAR WEST
TEXAS AND SOUTHERN NEW MEXICO THIS EVENING...

NUMEROUS COLLIDING OUTFLOW BOUNDARIES AND AN APPROACHING UPPER LEVEL
DISTURBANCE IS INITIATING A LARGE AREA OF SCATTERED THUNDERSTORMS
OVER EL PASO...HUDSPETH...OTERO...AND DONA ANA COUNTIES THIS
EVENING. ADDITIONAL STORM DEVELOPMENT IS EXPECTED TO CONTINUE
THROUGH THE EVENING AND INTO THE NIGHT ACROSS MOST OF FAR WEST TEXAS
AND SOUTHERN NEW MEXICO.

ABUNDANT MOISTURE AND SLOW MOVING STORMS CREATE A POTENTIAL FOR
HEAVY RAIN AND LOCALIZED FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT. IN ADDITION THESE STORMS MAY PRODUCE SMALL HAIL
AND STRONG WINDS.

IF THUNDERSTORMS DEVELOP IN YOUR AREA...SEEK COVER. IF YOU ARE IN
A FLOOD PRONE AREA MOVE TO HIGHER GROUND. NEVER DRIVE ACROSS AREAS
WHERE WATER COVERS THE ROAD. REMEMBER...TURN AROUND DONT DROWN. BE
ESPECIALLY CAREFUL AT NIGHT WHEN DARKNESS MAKES IT DIFFICULT TO SEE
WATER DEPTH. PERSONS ARE ENCOURAGED TO MONITOR LOCAL MEDIA OUTLETS
FOR UPDATES ON WEATHER CONDITIONS THROUGH THE EVENING.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:34 PM MDTFlash Flood WatchEPZ3 days

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.